Alert archive / New York / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 36, NWS Binghamton, NY

May 22, 2013Oneida County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at May 22, 2013, 7:15 PM EDT for Oneida County, New York. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2013, 7:15 PM EDT (23:15 UTC)
Expired
May 22, 2013, 8:15 PM EDT
In force
60 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

County Oneida County, NY

The radar

The Ft Drum radar (KTYX), 60 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 12:58 PM EDTSevere Thunderstorm WatchSPC10 hr
May 22, 3:41 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2013-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2013-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:54 PM EDT, 3 hours 21 minutes earlier.

Area forecast discussion, May 22, 3:54 PM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
354 PM EDT WED MAY 22 2013

.SYNOPSIS...
A WARM AND HUMID AIRMASS WILL OVER THE REGION THROUGH TONIGHT WILL
FUEL SHOWERS AND THUNDERSTORMS WITH SOME SEVERE STORMS POSSIBLE. A
COLD FRONT WILL APPROACH THE AREA TOMORROW WITH SHOWERS LIKELY AND
THE CHANCE FOR MORE THUNDERSTORMS. LIGHT SHOWERS OR RAIN IS
POSSIBLE FRIDAY MORNING WITH COOLER TEMPERATURES INTO SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
330 PM UPDATE...
AREA OF TSTMS THAT MOVED THROUGH MIDDAY TODAY CREATED A LITTLE
MESO HIGH AND SUBSIDANCE WHICH ALLOWED GOOD SUNSHINE OVER NE PA
AND CENTRAL NY. TEMPERATURES SOARED INTO THE UPR 80S IN THE
WYOMING VALLEY AND NW UP THROUGH BRADFORD AND THE CHEMUNG RIVER
VALLEY. GOOD MIXING IN THIS AREA DROPPED DEW PTS INTO THE MID AND
UPR 50S. CU FIELD IS STARTING TO GROW OVER OUR WRN AREA AND THE
RADAR IS STARTING TO PICK UP NEW SHOWER DEVELOPMENT. INSTABILITY
AND SHEAR ARE FAVORABLE FOR THE POTENTIAL FOR MORE SEVERE
THUNDERSTORMS WITH DAMAGING WINDS AND HAIL LATE THIS AFTERNOON AND
EVENING HENCE ANOTHER WATCH HAS BEEN ISSUED. MESO MODELS INDICATE
A THIRD ROUND OF SHOWERS AND THUNDERSTORMS MAY MOVE THROUGH AFTER
MIDNIGHT TONIGHT. DEW POINTS WILL REBOUND INTO THE EVENING HOURS
AND TEMPERATURES WILL NOTICEABLY DROP WITH SHOWERS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
330 PM UPDATE...

COLD FRONT WILL MOVE THROUGH THE REGION THURS AFTERNOON AND
EVENING. SHOWERS ARE LIKELY THURS AND THERE IS A CHANCE FOR
THUNDERSTORMS. CLOUD COVER IS EXPECTED TO DECREASE THE INSTABILITY
AND CHANCE FOR SEVERE WEATHER BUT NOT TOTALLY NEGATE IT AS THERE
WILL STILL BE SOME GOOD SHEAR AND FRONT TO TRIGGER THINGS. ON THE
BACK SIDE OF THE FRONT...LINGERING SHOWERS ARE POSSIBLE INTO
FRIDAY MORNING. NORTHERLY FLOW ACROSS THE LAKES WILL AKE STRATOCU
AND LIGHT SHOWERS OR SPRINKLES TO HOLD IN OVER CETRAL NY ON
FRIDAY. TEMPERATURES WILL BE NOTICEABLY COOLER FRIDAY AND
SATURDAY. SOME STRATOCU AGAIN SATURDAY GIVING MOSTLY TO PARTLY
SUNNY SKIES WITH TEMPERATURES REMAINING COOL.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
PD BEGINS WITH A LRG AND COOL CANADIAN HP BLDG INTO THE AREA IN
THE WAKE OF A DEEP LOW OVER NEW ENG. H8 TEMPS DROP TO NEAR 0C BY
SUN MRNG WITH THE PSBLTY OF SOME LEFTOVER PCPN IN THE ERN ZONES.
REMAINDER OF THE PD SHOWS THE HIPRES BLDG IN AND WITH MODIFYING
TEMPS.LTL TO NO CHANCE OF PCPN AFT SUN MRNG. GRNLY FLWD HPC GUID
FOR THE PD...ALTHOUGH DID LWR THE TEMPS A BIT TO BE CLSR TO THE
MEX GUID.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
CONV DVLPD OVER THE CNTR OF THE FCST AREA BUT IS MVG AWAY FROM THE
TAF SITES. SHRT TERM MODELS SHOW A BRK IN THE ACTION FLWD BY SOME
CONV LTR IN THE PD AS ANOTHER WV PASSES. BEGAIN THE TAF PD WITH
VFR CONDS AND ADDED TEMPO FOR CONV LTR IN THE DAY. COLD FNT WILL
APPROACH FOR LATE IN THE PD SO HAVE FCST A CHANCE OF SHWRS AFT 12Z
WITH MVFR CONDS. WITH WILL GNRLY BE LGT AND SWLY THRU THE PD...BUT
WITH GUSTS PSBL INVOF TRWS.

OUTLOOK...

THU/THU NIGHT...MVFR POSSIBLE IN SHOWERS/THUNDERSTORMS.

FRI - SAT...PSBL LINGERING RESTRICTIONS IN LWR CIGS/-SHRA.

SUN - MON...VFR. BREEZY.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...BMW
NEAR TERM...BMW
SHORT TERM...BMW
LONG TERM...DGM
AVIATION...DGM
Hazardous weather outlook, May 22, 5:28 PM EDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
528 PM EDT WED MAY 22 2013

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-072-
232130-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-SOUTHERN WAYNE-
528 PM EDT WED MAY 22 2013

...SEVERE THUNDERSTORM WATCH 212 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THUNDERSTORMS THIS AFTERNOON AND EVENING WILL HAVE THE POTENTIAL
TO BECOME SEVERE, PRODUCING DAMAGING WINDS AND LARGE HAIL.

IN ADDITION TO THE SEVERE THREAT...SHOULD ADDITIONAL STORMS
REPEAT...FLASH FLOODING WILL ALSO BE POSSIBLE IN AREAS THAT
ALREADY RECEIVED HEAVY RAINFALL FROM STORMS ON TUESDAY...AND
EARLIER TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ANOTHER ROUND OF THUNDERSTORMS WILL DEVELOP THURSDAY AS A FRONT
APPROACHES. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING
WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ043-044-047-048-232130-
WYOMING-LACKAWANNA-LUZERNE-PIKE-
528 PM EDT WED MAY 22 2013

...SEVERE THUNDERSTORM WATCH 210 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THUNDERSTORMS THIS AFTERNOON AND EVENING WILL HAVE THE POTENTIAL
TO BECOME SEVERE, PRODUCING DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ANOTHER ROUND OF THUNDERSTORMS WILL DEVELOP THURSDAY AS A FRONT
APPROACHES. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE
DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 22, 6:08 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
608 PM EDT WED MAY 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             NEW HARTFORD            43.07N  75.29W
05/22/2013  E0.75 INCH       ONEIDA             NY   PUBLIC

&&

MJN
Local storm report, May 22, 6:13 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
613 PM EDT WED MAY 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             W NEW YORK MILLS        43.10N  75.29W
05/22/2013  M1.00 INCH       ONEIDA             NY   PUBLIC

&&

EMG
Local storm report, May 22, 6:15 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
615 PM EDT WED MAY 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             NEW HARTFORD            43.07N  75.29W
05/22/2013  E1.00 INCH       ONEIDA             NY   PUBLIC

&&

MJN
Local storm report, May 22, 6:21 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
621 PM EDT WED MAY 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     WHITESBORO              43.12N  75.30W
05/22/2013                   ONEIDA             NY   PUBLIC

            HALF TREE BLOWN DOWN.

&&

EMG
Local storm report, May 22, 6:29 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
629 PM EDT WED MAY 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     TSTM WND DMG     WHITESBORO              43.12N  75.30W
05/22/2013                   ONEIDA             NY   FIRE DEPT/RESCUE

            TREES AND WIRES DOWN AT VARIOUS LOCATIONS PER 911
            DISPATCH FEED

&&

HEDEN
Local storm report, May 22, 6:32 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
632 PM EDT WED MAY 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             NEW HARTFORD            43.07N  75.29W
05/22/2013  M1.00 INCH       ONEIDA             NY   TRAINED SPOTTER

&&

HEDEN

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:27 PM EDTAreal Flood AdvisoryBGMCayuga, Onondaga, Seneca, Steuben, Yates4 hr
May 21, 8:41 PM EDTSevere Thunderstorm WarningBGMCayuga, Cortland, Onondaga64 min
May 21, 8:48 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida, Onondaga57 min
May 21, 8:58 PM EDTAreal Flood AdvisoryBGMCayuga, Cortland, Madison, Oneida, Onondaga, Otsego and 1 more4 hr
May 21, 9:01 PM EDTSpecial Weather StatementBGMOtsego59 min
May 21, 9:10 PM EDTSevere Thunderstorm WarningBGMChenango, Cortland, Tompkins65 min
May 21, 9:25 PM EDTSevere Thunderstorm WarningBGMCayuga, Onondaga, Seneca65 min
May 21, 9:37 PM EDTSevere Thunderstorm WarningBGMChenango, Madison, Oneida, Otsego53 min
May 21, 10:27 PM EDTSpecial Weather StatementBGMOtsego33 min
May 21, 10:39 PM EDTSpecial Weather StatementBGMChemung, Chenango, Cortland, Madison, Tioga, Tompkins51 min
May 21, 11:48 PM EDTSpecial Weather StatementBGMChenango, Otsego, Tioga57 min
May 22, 11:09 AM EDTSpecial Weather StatementBGMTioga36 min
May 22, 11:17 AM EDTSevere Thunderstorm WarningBGMBroome, Cortland, Tioga, Tompkins58 min
May 22, 12:40 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Delaware50 min
May 22, 12:46 PM EDTSevere Thunderstorm WarningBGMChenango, Delaware, Otsego59 min
May 22, 1:09 PM EDTTornado WarningBGMDelaware, Sullivan36 min
May 22, 1:20 PM EDTSevere Thunderstorm WarningBGMDelaware, Otsego40 min
May 22, 1:39 PM EDTTornado WarningBGMSullivan36 min
May 22, 2:14 PM EDTTornado WarningBGMSullivan16 min
May 22, 2:31 PM EDTAreal Flood AdvisoryBGMSullivan3 hr
May 22, 2:34 PM EDTSevere Thunderstorm WarningBGMSullivan56 min
May 22, 4:02 PM EDTSevere Thunderstorm WarningBGMMadison, Onondaga43 min
May 22, 4:37 PM EDTSpecial Weather StatementBGMMadison23 min
May 22, 4:45 PM EDTSevere Thunderstorm WarningBGMOneida, Onondaga60 min
May 22, 5:19 PM EDTSpecial Weather StatementBGMMadison26 min
May 22, 5:58 PM EDTSpecial Weather StatementBGMSullivan32 min
May 22, 6:05 PM EDTSevere Thunderstorm WarningBGMOneida55 min
May 22, 7:17 PM EDTSevere Thunderstorm WarningBGMSteuben43 min
May 22, 7:46 PM EDTSevere Thunderstorm WarningBGMSchuyler, Seneca, Steuben, Tompkins, Yates44 min
May 22, 7:57 PM EDTSevere Thunderstorm WarningBGMChemung, Tioga63 min
May 22, 11:44 AM EDTSpecial Weather StatementBGMWayne31 min
May 22, 7:21 PM EDTSevere Thunderstorm WarningBGMBradford54 min

Nearby

Severe Thunderstorm Warnings in New York, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.